Skip to content
My WebMD Sign In, Sign Up
Fentanyl and Norco
avatar
stockrunner posted:
I take 25 mcg Fentanyl patch and 2-3 NORCO 10/325 daily for breakthrough pain. Recently on vacation in Hawaii, about 20 of my NORCO disappeared from my briefcase in the room. At home I keep ALL medications in a safe, but let my guard down. I ran out of NORCO,(after taking 1/2 tabs), five days before we were scheduled to come home. I felt like I had food poisoning and the swine flu combined. It was horrible. Even after adding a second 25 mcg patch for a total of 50 mcg,(please save the lectures I felt like I was dying). I sweat, then cold, hot and cold, body aches etc. no ability to hold down even a tums. Let me just say I have lost some weight. Has anyone else experienced withdrawal and/or severe stomach issues after stopping oral medication even if they doubled their patch? I had not calculated 25 mcg every 2 days and 3 NORCO might not equal 50 mcg Fen ever two days? Maybe I was food poisoned? Seeing my doctor tomorrow but always interested in the groups opinion. Kauai was beautiful but very hot and humid without ONE day of rain in 15!!! Talk about global warming, I was shocked, no rain. I did overexert myself sweating to the point of heatstroke, Perhaps this and the inability to hold down Gatoraid and toast or any liquids contributed. I needed two days of Imodium treatments to get on the plane and make the trip. Moral of the story is guard your medications(ALWAYS) and try not to overdo exercise in heat and humidity. Has anyone else had problems discontinuing oral meds and increasing their Fen patch? Mark
Reply
 
avatar
annette030 responded:
Because you decreased the norco to half tabs first, then replaced the norco with an extra fentanyl patch, I would wonder if you had opiate withdrawals. It just doesn't seem that withdrawals from that amount of medicine would be so severe.

I take a long acting morphine on a twice a day schedule and Norco as needed for breakthrough pain (up to 5-6 a day). Just recently, I had a day when I didn't take ANY Norco at all (good pain day) and I had no withdrawal symptoms at all. Unfortunately, it was just a good day, and I only had the one. But, the following day I wasn't in worse pain than usual, or sick in any way.

Did you have a fever, diarrhea, yawning, tearing of the eyes, runny nose, goosebumps, or a cough? Did you have acute anxiety, insomnia or other emotional symptoms?

Overheating until you STOP sweating is when heat stroke starts, but heat sickness comes first. That coupled with dehydration could also explain most of your symptoms. I took care of a young woman once in an ICU near Yosemite in Calif., she died from heat stroke. It can be very serious.

Discuss it with your doctor.

Get a lock for your suitcase or a briefcase that locks. I can't imagine traveling without a secure place for my meds. I have a small luggage lock on one suitcase for when I arrive at my destination. I carry all my meds in their original bottles in my carry on when I fly.

Take care, Annette
 
avatar
stockrunner responded:
Annette,

Thanks for the response. I am pretty sure it was severe heat sickness and almost heatstroke. I was able to keep down my first "real" meal last night after 5 days. I did stop sweating at one point, hit the cold shower. I could not hold down bananas/bread or even fluids at one point. When I started to sweat, last Friday is when I began to feel better, my wife said the color was coming back to my face. Heat illness can be very serious. In my excitement of hiking, swimming, exploring, I often forget the hydration. This has happened in the past in Palm Springs but to a lesser degree. Anyone interested in seeing our photo album from Hawaii, please visit: www.facebook.com/stockrunner Aloha, Mark
 
avatar
teresakitty2 responded:
Hi Mark,

Sorry your trip got ruined by your sickness. It is a horrible thing to be trapped sick in your hotel room when surrounded by such beauty. Dehydration can be deadly and you don't realize what is happening by the time it is really serious. Have had patients come in the ICU completely disoriented with increased core body temps, go into multisystem organ failure and not be able to save them. Bet you remember your Gatoraide next time.

You saying that your meds got taken really made me think. We go to Mexico, Playa Del Carmen, a lot (next in February!!!) and I have never locked my meds up. Always have to keep the Fentanyl in the fridge so don't know how I would lock that anywhere. Took it in an icepack lunchbox through customs and they X-rayed it! That was the first time in 12 years I ever had that happen. But I'm glad they were checking. Did you carry your Fentanyl on ice or how? I always carry my BT meds with me so that is not a problem.

The area feels safe because there is much visable security if you know what I mean. They don't play. They even check you in and out of the hotel, know where you are going and when you are coming back. There are police in very visable places.

Would love to see your pictures and thank you. Love photography and seeing beautiful sites, flowers and animals. Thank you for inviting us and so happy you are OK and home safe. T.
 
avatar
stockrunner responded:
Teresakitty,

I do not keep my Fen Patches on ice. I lock them in a small safe, an excellent $70 investment. Package insert says to store 68-77 degrees. Is there a benefit to keeping them colder?

Trip was not ruined, had a great 10 days and 5 not so great. Have a prosperous healthy day.

Mark


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Sleepy
I have been on the same pain medication with no change and all of the sudden I can't stay awake and am losing weight. Has anyone else had ... More
Was this Helpful?
2 of 12 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.